Systemic drugs and ocular side effects

30 November 2018
Autumn 2018

The eye is second only to the liver as the most common site to be affected by drug toxicity.

Adverse drug reactions (ADRs) are the negative effects of medication extraneous to intended therapy (Santaella and Fraunfelder, 2007). Around 6.5 per cent of hospital admissions have been attributed to various ADRs – most commonly, gastrointestinal bleeding caused by aspirin (Nickless and Davies, 2016).

John Lawrenson FCOptom, Professor of Clinical Visual Science at City, University of London, says: “Given its complexity and rich blood supply, the eye is particularly susceptible to ADRs. Optometrists are well placed to detect such drug-induced changes in ocular structure and function. This includes the side effects of established drugs as well as those associated with newly licensed drugs.”

Sign in to continue

Forgotten password?
Register

Not already a member of The College?

Start enjoying the benefits of College membership today. Take a look at what the College can offer you and view our membership categories and rates.

Related further reading

We believe that vaccine uptake will be maximised where staff are supported to make their own decisions, having been provided with clear, evidence-based information on the benefit and value of vaccinations.

Following the announcement by the Secretary for Health that the isolation period for people who test positive for COVID-19 will be cut to five full days in England, NHSE has confirmed this will apply in primary care settings.

UKHSA confirms that changes to the self-isolation period following Covid exposure applies to healthcare workers